Advertisement

Grieving father warns parents about cold medicine

October 07, 2009|By JENNIFER FITCH

MONT ALTO, Pa. -- Jason Mickley awoke Jan. 4 and peeked into his 17-month-old son's room.

Once he saw the boy move, Mickley started preparing breakfast like any other day.

But what happened next would change everything.

By 9:30 a.m., Mickley was telling a 911 operator that his son wasn't breathing, and 30 minutes later the boy was pronounced dead. Mickley was stunned.

"A lot of that morning is a blur," Mickley said.

Franklin County (Pa.) Coroner Jeffrey R. Conner certified Logan Mickley's cause of death as adverse effects of chlorpheniramine. The boy's body failed to metabolize the ingredient in Tylenol Plus Multi-Symptom Cold.

The circumstances were similar to two other child deaths Conner investigated since 2006.

"This death is straight up the ingredient," Conner said.

Mickley joined Conner's office in holding a press conference Wednesday to warn parents of the dangers associated with medicating children younger than 4 years old. Mickley cut the recommended dosage of one teaspoon in half the night before Logan's death.

Advertisement

The Franklin/Fulton Counties' Child Death Review Team sees chlorpheniramine use as a major issue that needs better awareness, Conner said. While regular pain relievers are OK for children, the ones with additives like decongestants can be dangerous, he said.

The label says the medications should not be taken by children younger than 4, but many parents think giving a smaller dosage is OK, Conner said.

Conner said he cut the dose for his now-grown children, but ingredients have changed over the years.

Mickley, 31, gave a half-teaspoon of Tylenol Plus Multi-Symptom Cold to his four older children and had given it to Logan previously. Now, he contacts the doctor for every ailment.

"Probably 90 percent of the population has done what I did," Mickley said.

Logan was a happy child who had started talking. He developed a runny nose and cough that prompted his father to administer the over-the-counter medication.

Mickley teared up during the press conference and mentioned how difficult it was for him to speak publicly.

"If I can save one life, this is worth it," he said.

On the Web:



www.fda.gov/ForConsumers/ConsumerUpdates/ucm048682.htm

The Herald-Mail Articles
|
|
|